New Mexico, 2016

Hail in New Mexico, June 23, 2016

June 23, 2016 · NWS ABQ · 1 event in 1 county or zone

A strong storm that rolled off the high terrain of the Sangre de Cristo Mountains shifted east toward Interstate 25 and produced quarter size hail near Romeroville. Several other strong thunderstorms developed across northern and central New Mexico and produced very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong storm that rolled off the high terrain of the Sangre de Cristo Mountains shifted east toward Interstate 25 and produced quarter size hail near Romeroville. Several other strong thunderstorms developed across northern and central New Mexico and produced very heavy rainfall. A storm that persisted over Rio Rancho dropped over an inch of rainfall, prompting flash flood warnings. Another slow-moving storm formed over the Dog Head Fire burn scar prompting additional flash flood warnings. No significant impacts were noted from either of these heavy rainfall events other than bringing relief to dry and hot conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 23, 11:03 AM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 23, 11:03 AM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1203 PM MDT THU JUN 23 2016

.AVIATION...
18Z TAF CYCLE
Little change in the forecast philosophy with the 18Z package
with few overall changes to the TAF package. Showers and isolated
thunderstorms are starting to develop over the south and western
mountains. These showers and thunderstorms should expand to the
east through the early afternoon with KSAF to KABQ seeing shower
development starting in the 20-21Z time frame. Storm motion is
generally expected to be a slow movement to the northeast. At this
time, VCTS is only in the KLVS and KSAF TAFs, but there is a
reasonable possibility that KABQ and KAEG will see VCTS conditions
in that time frame. Confidence is fairly high of TS development in
the central RGV, but confidence in the exact timing and location
of development is low enough to preclude the inclusion of VCTS in
those TAFs. In the northeast portion of the forecast area
thunderstorms have the the potential to be strong at times. In all
areas, gusty outflow winds are expected near thunderstorms with
brief periods of MVFR conditions possible in and around stronger
showers and thunderstorms.

&&

.PREV DISCUSSION...600 AM MDT THU JUN 23 2016...
.AVIATION...
12Z TAF CYCLE
Some spotty showers with a few embedded thunderstorms will persist
through the morning hours over northcentral zones and the eastern
plains...with additional showers moving into western zones.
Thunderstorms will develop over the higher terrain by mid day,
with dry storms over the western high terrain. Storm motion will
be to the northeast and with the exception of the west, locally
moderate to at times heavy rain will accompany these storms
producing MVFR cigs and visibilities, local mountain
obscurations and gusty outflows. Thunderstorms could be
particularly strong in the northeast. TAF sites most likely to be
impacted before 00Z include KSAF and KLVS, with impacts at KTCC
more likely after 00Z.

05

&&

.PREV DISCUSSION...340 AM MDT THU JUN 23 2016...
.SYNOPSIS...
High pressure aloft will persist over or close to New Mexico
through at least the middle of next week. Temperatures will be
near to above average. Afternoon and evening storm coverage may
increase slightly today and will be focused over the central
mountain chain and northeast Friday. Slightly drier air will
intrude into the west central and northwest sections Saturday,
enough to lower chances somewhat. A cold front should replenish
moisture to some degree later Saturday into Sunday to boost storm
coverage central and east. A stronger front is possible around the
middle of next week which will reinforce low level moisture.

&&

.DISCUSSION...
Little change indicated with today looking active again. A somewhat
broken tap of moisture apparent moving into sw NM with the upper
high center over TX. The far nw will be the least active, although
some isolated wetting rain possible there. The central mt chain and
ne seem favored today for convection although low level upslope flow
wanes later this afternoon. A few strong storms are possible over
the ne quarter of the state per the SPC outlook.

Friday may be more active than earlier anticipated, across the
northwest 2/3s of the state. Increased pops a bit, especially in the
north central and northeast. GFS indicates a good slug of mid level
moisture may affect the sw part of the forecast area. Some drier air
may move into the west central and northwest Saturday as the upper
high starts to migrate/reform to our west. Mid level center of
circulation forecast to be over ne AZ by Sunday. A weak front late
Saturday will replenish low level moisture and possibly enhance
convection in the northeast. High temperatures will continue to be
near to above average but slowly trend a little less hot.

The upper high center is still forecast to lift to the north and
west with time, leaving eastern NM in particular, vulnerable to
occasional fronts. A rather strong front is forecast around the
middle of next week, which would bring some cooler but more moist
air. The front could act as a marker for the summer thunderstorm
season.

&&

.FIRE WEATHER...

Sufficient moisture is currently in place over New Mexico to support
showers and thunderstorms developing over the higher terrain and
northeast plains then moving to the east or northeast. Coverage to
decrease Friday and Saturday as drier air moves in from the west
resulting high haines of 6 across the west. Chances of thunderstorms
increase across the northeast on Sunday as a wind shift ushers in
low level moisture. Thereafter, moisture recycling should support
higher terrain thunderstorms through mid week.

Shower and thunderstorm activity on Wednesday extended past midnight
and early this morning spotty showers still persisted across
portions of the central and eastern zones. thus, early morning
recoveries were mainly good to excellent central mountains and east
with poor recoveries across the northwest plateau. With the upper
level high centered over east Texas a decent tap of moisture is
draped over the state. Showers and thunderstorms will develop over
the higher terrain then move slowly to the northeast with coverage
expanding through the afternoon. Afternoon RH values will dip below
15 percent west of the Continental Divide and portions of the
western zones...specifically the Chuskas and the Continental Divide
could see a few drier thunderstorms with fire starts still a concern
there. Elsewhere, while wetting rain footprints will remain
relatively small, any storm could produce local moderate rainfall
and gusty outflows supporting new development will be common.
Overnight RH recoveries look to be good along and east of the
central mountains and fair across the west.

The center of the upper high will gradually shift to the west late
today through Saturday and some drier westerly flow moves over the
state. RH values decrease as does thunderstorm coverage while high
haines of 5 to 6 increases in coverage both Friday and Saturday.

A windshift into the northeast late Saturday shifts the focus of
showers and thunderstorms on Sunday to the east but the pattern
looks to quickly shift back to a higher terrain focus on Monday
through midweek.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 23, 2:58 AM MST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
358 AM MDT THU JUN 23 2016

NMZ501>540-241200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
358 AM MDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WITH HAIL AND DAMAGING WIND
GUSTS ARE POSSIBLE THIS AFTERNOON AND EVENING FROM THE EAST
SLOPES OF THE SANGRE DE CRISTO AND SANDIA AND MANZANO MOUNTAINS
EASTWARD TO THE TEXAS BORDER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNING FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ADVERSE WEATHER THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS
AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG
NMWX.

In the hours before

Special weather statement, Jun 23, 12:00 PM MST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
100 PM MDT THU JUN 23 2016

NMZ515-528-529-231930-
NORTHEAST HIGHLANDS-FAR NORTHEAST HIGHLANDS-EAST SLOPES SANGRE DE
CRISTO MOUNTAINS-
100 PM MDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORA AND
NORTHWESTERN SAN MIGUEL COUNTIES UNTIL 130 PM MDT...

AT 1259 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TIERRA MONTE...OR 11 MILES SOUTH OF MORA...MOVING EAST AT 30
MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAPELLO...WATROUS...TIERRA MONTE...STORRIE LAKE STATE PARK...
MANUELITAS...ROCIADA AND SOUTH CARMEN.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 349 AND 366.

FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3578 10486 3553 10498 3574 10547 3576 10546
      3578 10550 3579 10549 3577 10546 3578 10545
      3580 10549 3592 10542
TIME...MOT...LOC 1859Z 292DEG 25KT 3582 10538

54
Special weather statement, Jun 23, 12:43 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
143 PM MDT THU JUN 23 2016

NMZ515-529-232030-
NORTHEAST HIGHLANDS-EAST SLOPES SANGRE DE CRISTO MOUNTAINS-
143 PM MDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 230 PM MDT...

AT 143 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MONTEZUMA...OR 8 MILES NORTH OF LAS VEGAS...MOVING SOUTHEAST AT
25 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAS VEGAS...STORRIE LAKE STATE PARK...MONTEZUMA...SAPELLO...
EL PORVENIR AND GALLINAS.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 342 AND 355.

&&

LAT...LON 3570 10541 3582 10524 3552 10492 3543 10510
TIME...MOT...LOC 1943Z 318DEG 24KT 3571 10527

54
Special weather statement, Jun 23, 1:28 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
228 PM MDT THU JUN 23 2016

NMZ511-517-518-232100-
JEMEZ MOUNTAINS-SANTA FE METRO AREA-LOWER CHAMA RIVER VALLEY-
228 PM MDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR LOS ALAMOS AND NORTHWESTERN SANTA
FE COUNTIES UNTIL 300 PM MDT...

AT 227 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOS ALAMOS...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOS ALAMOS...WHITE ROCK...POJOAQUE...POJOAQUE PUEBLO...
NAMBE PUEBLO...NAMBE LAKE...BANDELIER NATIONAL MONUMENT...
EL RANCHO...SAN ILDEFONSO PUEBLO AND JACONA.

FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3590 10591 3589 10591 3566 10606 3585 10638
      3601 10628
TIME...MOT...LOC 2027Z 297DEG 12KT 3590 10625

54
Special weather statement, Jun 23, 2:03 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
303 PM MDT THU JUN 23 2016

NMZ527-232130-
RATON RIDGE/JOHNSON MESA-
303 PM MDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
330 PM MDT...

AT 303 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES WEST OF RATON CREWS AIRPORT...OR 19 MILES SOUTHWEST OF RATON...
MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
COLFAX COUNTY.

FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3687 10449 3687 10453 3688 10455 3686 10456
      3685 10450 3681 10449 3663 10473 3668 10479
      3673 10481 3673 10482 3675 10482 3678 10486
      3697 10461
TIME...MOT...LOC 2103Z 227DEG 23KT 3675 10474

54
Special weather statement, Jun 23, 2:10 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT THU JUN 23 2016

NMZ529-532-232145-
EASTERN SAN MIGUEL COUNTY-NORTHEAST HIGHLANDS-
310 PM MDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL COUNTY
UNTIL 345 PM MDT...

AT 309 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER TECOLOTE...OR 8 MILES SOUTH OF LAS VEGAS...MOVING SOUTHEAST AT
20 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAS VEGAS...ROMEROVILLE...TECOLOTE...SAN AGUSTIN...CHAPELLE...
OJITOS FRIOS AND LOS MONTOYAS.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 331 AND 344.

FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3543 10484 3522 10501 3522 10505 3543 10538
      3544 10537 3545 10538 3559 10527
TIME...MOT...LOC 2109Z 301DEG 17KT 3548 10526

54
Special weather statement, Jun 23, 2:18 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
318 PM MDT THU JUN 23 2016

NMZ512-518-523-232145-
SANTA FE METRO AREA-CENTRAL HIGHLANDS-WEST SLOPES SANGRE DE CRISTO
MOUNTAINS-
318 PM MDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA FE COUNTY
UNTIL 345 PM MDT...

AT 318 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TESUQUE...OR NEAR SANTA FE...MOVING SOUTHEAST AT 35 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SANTA FE...ELDORADO AT SANTA FE...PECOS...GLORIETA...ROWE...
TESUQUE...CANADA DE LOS ALAMOS...LAMY AND CHUPADERO.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 BETWEEN MILE MARKERS 280 AND 308.
 HIGHWAY 285 BETWEEN MILE MARKERS 287 AND 290.

FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3575 10585 3573 10584 3552 10563 3539 10581
      3574 10610 3585 10595
TIME...MOT...LOC 2118Z 320DEG 30KT 3573 10595

54

The radar

The Albuquerque radar (KABX), 149 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, San Miguel

When
June 23, 2:23 PM MST to 2:27 PM MST
Where
San Miguel County, Romeroville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.520, -105.240

Nickel to quarter size hail in Romeroville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631580.